Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 117, NWS Phoenix, AZ

September 10, 2008Yuma County, Arizona; Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 10, 2008, 12:59 PM MST for Yuma County, Arizona; Imperial County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2008, 12:59 PM MST (19:59 UTC)
Expired
Sep 10, 2008, 1:45 PM MST
In force
46 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Yuma County, AZ, Imperial County, CA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 11:47 AM MSTSevere Thunderstorm WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 10:55 AM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 10, 10:55 AM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
1055 AM MST WED SEP 10 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL DEVELOP SOUTH OVER CENTRAL CALIFORNIA
TODAY...AND NEAR THE SOUTHERN CALIFORNIA COAST THURSDAY. INCREASING
MOISTURE FROM THE SOUTH AHEAD OF THIS SYSTEM WILL BRING AN INCREASE
IN SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH THURSDAY NIGHT.
SOME OF THE THUNDERSTORMS WILL BE SEVERE WITH STRONG GUSTY DAMAGING
WINDS...LARGE HAIL...AND HEAVY RAIN. COOLER WEATHER IS ALSO EXPECTED
TODAY AND MAINLY IN SOUTH-CENTRAL ARIZONA THURSDAY. AT LEAST A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY
THROUGH THE WEEKEND...MAINLY OVER THE HIGHER TERRAIN EAST OF THE
GREATER PHOENIX AREA DURING THE AFTERNOONS AND EVENINGS.

&&

.DISCUSSION...
WINDS FROM THE SOUTH 3 TO 6 THOUSAND FEET DEEP WERE BRINGING AN
INCREASE IN MOISTURE INTO MUCH OF OUR AREA THIS MORNING. ISOLATED
THUNDERSTORMS IN THE VICINITY OF THE NORTHEAST MARICOPA COUNTY/GILA
COUNTY BORDER DISSIPATED BY LATE MORNING WHILE ISOLATED THUNDERSTORMS
WERE BEGINNING TO DEVELOP OVER THE FAR NORTH PORTION OF MARICOPA
COUNTY INCLUDING THE VICINITY OF NEW RIVER. TEMPERATURES WERE
GENERALLY 2 TO 4 DEGREES COOLER COMPARED WITH THE SAME TIME
YESTERDAY WHILE DEW POINT TEMPERATURES WERE GENERALLY 3 TO 7 DEGREES
HIGHER. HOWEVER...SOME LOCATIONS IN SOUTHEAST CALIFORNIA HAD DEW
POINT TEMPERATURE THAT WERE 10 TO 20 DEGREES LOWER.

A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP SOUTH OVER CENTRAL
CALIFORNIA TODAY...THE SOUTHERN CALIFORNIA COAST TONIGHT AND
THURSDAY...TO THE EXTREME NORTHERN BAJA CALIFORNIA COAST BY THURSDAY
EVENING. IT IS THEN EXPECTED TO SWING SLOWLY EAST ACROSS FAR
NORTHERN BAJA CALIFORNIA THURSDAY NIGHT AND FRIDAY. LOW LEVEL FLOW
FROM THE SOUTH AHEAD OF THIS SYSTEM IS EXPECTED TO CONTINUE TO BRING
AN INCREASE IN MOISTURE TO MOST OF THE AREA TODAY THROUGH THURSDAY.

THUS...EXPECT AN INCREASE IN SHOWERS AND THUNDERSTORMS TODAY THROUGH
THURSDAY INTO THURSDAY NIGHT. PLENTY OF CONVECTIVE INSTABILITY AND
SUFFICIENT SHEAR. THERE WILL BE SOME SEVERE THUNDERSTORMS WITH
STRONG GUSTY DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN. WILL
COORDINATE WITH THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA FOR A
POSSIBLE SEVERE THUNDERSTORM WATCH BEGINNING THIS AFTERNOON.
HAVE ALSO CONTINUED THE FORECAST OF COOLER WEATHER FOR TODAY.

WITH THE LOW PRESSURE SYSTEM HANGING AROUND WILL PROBABLY HAVE TO
CONTINUE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR
SOUTHWEST AND SOUTH-CENTRAL ARIZONA THROUGH FRIDAY.

FROM PREVIOUS DISCUSSION...
FOR THE WEEKEND...UPPER LOW IS FORECAST TO WEAKEN BUT REMAIN MORE OF
LESS IN PLACE...AND MOISTURE GRADUALLY THINS FROM THE NORTHWEST. MEX
MOS POPS ARE MUCH LOWER DURING THIS TIME PERIOD...AND WITH WIND
FIELDS MUCH WEAKER AND UVVS NOT AS IMPRESSIVE...HAVE LOWERED POPS
GENLY INTO THE SINGLE DIGITS EXCEPT FOR THE HIGHER TERRAIN EAST OF
PHOENIX...WHERE SLIGHT CHANCE POPS WILL CONTINUE. POPS MAY BE A BIT
ON THE LOW SIDE...ESPECIALLY OVER OUR WESTERN AND CENTRAL
DESERTS...AS HEAT OF THE DAY COULD ALLOW FOR AN ISOLATED STORM TO
DEVELOP OVER ELEVATED TERRAIN SUCH AS THE KOFA MOUNTAINS OF SWRN AZ.

GIVEN THE PROXIMITY OF THE TROF...SOMEWHAT LOWER HEIGHTS...AND
INCREASED MOISTURE VALUES...HIGH TEMPS TODAY THRU THE WEEKEND WILL
STAY BELOW SEASONAL NORMALS MOST PLACES...WITH MAX TEMPS IN THE
PHOENIX AREA TO RUN IN THE MID TO UPPER 90S.

FOR EARLY NEXT WEEK...SITUATION IS RATHER COMPLICATED...BASED
LARGELY IN THE WILD CARD KNOWN AS HURRICANE IKE. LATEST GFS PROG
MOVES IKE WESTWARD AND INTO TEXAS WHERE IT THEN CURVES TO THE NORTH
AND STAYS EAST OF OUR AREA. HOWEVER EARLIER RUNS HAVE KEPT IKE GOING
MORE TO THE WEST AND ACTUALLY PASSING BY TO OUR SOUTH. IF IKE...OR
ITS REMNANTS...GET CLOSE TO AZ...THERE WILL BE A SIGNIFICANT POOL OF
DEEP TROPICAL MOISTURE READY TO BE TAPPED AND ADVECTED INTO OUR CWA.
PROGS ARE FORECASTING AREAS OF LOW PRESSURE TO FORM OFF THE CA
COAST...AND FLOW OVER AZ BECOMES SLY TO SELY AHEAD OF THOSE UPPER
LOWS. LATEST GFS RUN PULLS QUITE A BIT OF MOISTURE INTO THE
CWA...EVEN INTO SERN CA...EARLY NEXT WEEK. HAVE RAISED POPS INTO THE
SLIGHT CHANCE CATEGORY MONDAY AND TUESDAY FROM THE CO RIVER
EAST...AND THIS MAY BE UNDERDONE DEPENDING UPON WHERE IKE AND ITS
MOISTURE GO. THERE IS PLENTY OF TIME TO EVALUATE THIS SITUATION AND
MAKE ADJUSTMENTS TO THE EXTENDED FORECAST. STAY TUNED.

&&

.AVIATION...
MOISTURE BELOW 10 THSD FT CONTINUES TO INCREASE TO THE RIGHT OF A
LINE FROM YUMA TO KINGMAN...WITH TCU TRANSITIONING INTO CB ACTIVITY
OVER THE HIGHER TERRAIN BY 18Z. WITH CONTINUED SFC HEATING AND THE
INSTABILITY EXPECTED AFT 2200Z...LATE AFTERNOON STORMS COULD BECOME
SEVERE ONCE AGAIN.  TAFS WILL LIKELY NEED SOME UPDATING IN ORDER TO
DEFINE THE WINDS/CIGS BETTER. FOR NOW...KYUM...KIPL AND KBLH HAVE
LESS CHANCE OF GETTING TSTMS BUT CLOUDS MAY LINGER PAST MIDNIGHT
THOSE AREAS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH MONDAY...A DECREASE IN MOISTURE IS ANTICIPATED TO
BEGIN FROM WEST TO EAST FRIDAY FOR A DECLINE IN STORM CHANCES.
HOWEVER...SUFFICIENT MOISTURE IS ANTICIPATED TO LINGER FOR AT LEAST
A SLIGHT CHANCE OF STORMS OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL
ARIZONA THROUGH THE WEEKEND. AN INCREASE IN MOISTURE IS ANTICIPATED
EARLY NEXT WEEK BUT JUST HOW MUCH REMAINS TO BE SEEN. PREVIOUSLY THE
REMNANTS OF HURRICANE IKE WERE PROJECTED TO PASS SOUTH OF ARIZONA
AND CALIFORNIA LEADING TO THE TANGENTIAL EFFECT OF A SIGNIFICANT
MOISTURE INCREASE INTO ARIZONA AND SOUTHEAST CALIFORNIA. THE LATEST
FORECAST THIS MORNING SHOWS A DECIDELY DIFFERENT TRACK BENDING
NORTHWARD THROUGH TEXAS. HOWEVER...THE REDEVELOPMENT OF MOIST
SOUTHEASTERLY IS STILL QUITE POSSIBLE AND WOULD BE LARGELY
INDEPENDENT OF THE REMNANTS OF IKE. OVERALL ONLY SMALL CHANGES IN
TEMPERATURES ARE ANTICIPATED AND NO STRONG WINDS APART FROM
THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS/CB
AVIATION...SIPPLE
FIRE WEATHER...AJ
Hazardous weather outlook, Sep 10, 6:16 AM MST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
616 AM MST WED SEP 10 2008

AZZ021>023-026>028-110100-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
616 AM MST WED SEP 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. THE PRIMARY HAZARDS ARE STRONG GUSTY
WINDS IN EXCESS OF 50 MPH...AND SMALL TO MODERATE HAIL. STRONG WINDS
MAY ALSO CAUSE AREAS OF BLOWING SAND AND DUST WHICH COULD LOWER
VISIBILITIES TO BELOW ONE HALF MILE AT TIMES. IN ADDITION...LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CONTINUED CHANCE FOR SHOWER AND THUNDERSTORMS THURSDAY.
THE PRIMARY HAZARDS ARE STRONG GUSTY WINDS IN EXCESS OF 50 MPH...AS
WELL AS SMALL TO MODERATE HAIL. BLOWING SAND AND DUST IS POSSIBLE AS
WELL...WHICH COULD LOWER VISIBILITIES BELOW ONE HALF MILE IN PLACES.
LOCALLY HEAVY RAINFALL IS ALSO A THREAT WITH STRONGER THUNDERSTORMS.

NO WEATHER HAZARDS ARE EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ024-110100-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
616 AM MST WED SEP 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...MOST NUMEROUS
DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY HAZARDS ARE
STRONG GUSTY WINDS IN EXCESS OF 45 MPH AS WELL AS SMALL TO MODERATE
HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE...WHICH MAY
LEAD TO FLOODING OF ROADS...STREAMS AND WASHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON
THURSDAY...MOST NUMEROUS DURING THE AFTERNOON AND EVENING. THE
PRIMARY HAZARDS ARE STRONG GUSTY WINDS IN EXCESS OF 45 MPH...SMALL TO
MODERATE HAIL...AND LOCALLY HEAVY RAINFALL.

THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS FRIDAY INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ020-025-CAZ031>033-110100-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
616 AM MST WED SEP 10 2008 /616 AM PDT WED SEP 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. THE PRIMARY HAZARDS ARE STRONG GUSTY WINDS
IN EXCESS OF 50 MPH...BLOWING DUST AND SAND...AND SMALL TO MODERATE
HAIL. BLOWING SAND AND DUST COULD LOWER VISIBILITIES TO BELOW ONE
HALF MILE AT TIMES. IN ADDITION...BRIEF MODERATE TO HEAVY RAINFALL IS
POSSIBLE WITH STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND
EARLY EVENING SHOWERS AND THUNDERSTORMS ON THURSDAY. THE PRIMARY
HAZARDS ARE STRONG GUSTY WINDS IN EXCESS OF 50 MPH...BLOWING SAND AND
DUST...AND SMALL TO MODERATE HAIL. IN ADDITION...BRIEF MODERATE TO
HEAVY RAINFALL IS POSSIBLE WITH THE STRONGER THUNDERSTORMS.

NO WEATHER HAZARDS ARE EXPECTED FRIDAY INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:13 PM MSTSevere Thunderstorm WarningPSRMaricopa47 min
Sep 9, 6:40 PM MSTSevere Thunderstorm WarningPSRLa Paz65 min
Sep 9, 7:56 PM MSTSevere Thunderstorm WarningPSRLa Paz34 min
Sep 9, 7:57 PM MSTSevere Thunderstorm WarningPSRMaricopa38 min
Sep 9, 8:25 PM MSTSevere Thunderstorm WarningPSRMaricopa50 min
Sep 9, 9:01 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma53 min
Sep 10, 2:01 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Sep 10, 3:05 PM MSTSevere Thunderstorm WarningPSRLa Paz, Yuma55 min
Sep 10, 3:36 PM MSTSevere Thunderstorm WarningPSRLa Paz54 min
Sep 10, 3:52 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal38 min
Sep 10, 3:53 PM MSTAreal Flood AdvisoryPSRLa Paz112 min
Sep 10, 4:22 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal38 min
Sep 10, 4:31 PM MSTSevere Thunderstorm WarningPSRLa Paz46 min
Sep 9, 5:38 PM MSTSevere Thunderstorm WarningPSRImperial21 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.